Strong Wind, Vilas
- When
- March 9, 2:00 PM CST to March 10, 2:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Strong winds developed across northeast Wisconsin in the wake of a departing low pressure system. Wind gusts over 40 mph were common during the afternoon and evening of the 9th into the early morning hours of the 10th.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong winds developed across northeast Wisconsin in the wake of a departing low pressure system. Wind gusts over 40 mph were common during the afternoon and evening of the 9th into the early morning hours of the 10th. The winds downed tree limbs and power poles causing numerous power outages.Gusts to 62 mph were recorded at Hortonville (Outagamie co.) and Darboy (Outagamie co.). Appleton (Outagamie co.) recorded gusts to 60 mph. Other strong gusts included 54 mph at Green Bay (Brown co.), 53 mph at Marshfield (Wood co.), 51 mph at Rhinelander (Oneida co.), Wausau (Marathon co.) and Wisconsin Rapids (Wood co.) and 50 mph at Stevens Point (Portage co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 9, 7:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
730 AM CST SAT MAR 9 2002
CENTER OF RAPIDLY DEEPENING SFC LOW NOW OVER W-C WI. LOW WAS RACING NE
AND BRINGING WARMER AIR INTO THE RGN. TEMPS ACRS MY ENTIRE FCST AREA NOW
AT LEAST SEVERAL DEGREES ABOVE FREEZING...SO THREAT OF ICING IS OVER.
SIG PCPN NOW CONFINED TO THE FAR NE...AND RAPIDLY PULLING OUT. COULD SEE
SOME ADDITIONAL DEVELOPMENT IN UPR DRY SLOT...BUT IT WON/T BE AS
WIDESPREAD AS THE PCPN THAT MOVED THROUGH EARLIER.
WIDESPREAD SNOW IN COMMA HEAD NOW ENTERING FAR WRN WI. HOWEVER...THRUST
OF DYNAMICS WL BE NNE AND NOT E INTO MY FCST AREA. COULD STILL SEE A
COUPLE INCHES IN THE FAR NW PART OF MY FCST AREA...BUT THAT WOULD NOT
LIKELY OCCUR UNTIL LATE MORNING OR EARLY AFTN. WL DROP WINTER WEATHER
HEADLINES AND UPDATE FCST TO REFLECT LATEST TRENDS.
------------------------------------------------------------------
DISCUSSION FROM MORNING FORECAST PACKAGE FOLLOWS...
------------------------------------------------------------------
STG UPR RIDGE OVER AK WL PERSIST THROUGHOUT THIS FCST CYCLE. RIDGE WL
CONT TO FEED ARCTIC AIR SWD INTO SRN CAN/NRN UNITED STATES. THAT WL
MAINTAIN A STG BAROCLINIC ZONE NR THE RGN...WHICH WL LEAD TO ACTIVE WX
ACRS THE AREA.
ENTIRE LARGE SCALE TROF OVER THE U.S. BECOMING NEGATIVELY TILTED...SO
SFC SYSTEM DRIVING UP THROUGH THE STATE THIS MORNING IS GOING TO BECOME
AN INTENSE STORM. UPR SYSTEM WL DEEPEN INTO 490/S WITH SFC LOW REACHING
THE 960/S BY THE TIME SYSTEM REACHES PEAK INTENSITY OVER ERN CANADA.
INTENSE DYNAMICS DRIVING THE SYSTEM WL PRODUCE WIDESPREAD PCPN EARLY
TDA. TEMPS ACRS THE N STRUGGLED TO RISE...BUT WERE NEAR FREEZING JUST
BEFORE SUNRISE. WITH SFC LOW TRACKING TOWARD N-C WI...EVEN THE N WILL
BREAK FREEZING FOR A TIME. STILL ENOUGH POCKETS OF COLD AIR EARLY THIS
MORNING TO WARRANT KEEPING WARNINGS GOING ACRS THE N. SNOW THREAT IN FAR
N-C WI NOT NEARLY AS GREAT AS EARLIER EXPECTED. COULD STILL GET A QUICK
BURST OF SNOW RIGHT AS SYSTEM GOES THROUGH. PULLED BACK ON AMNTS. DID
NOT MENTION ACCUMULATIONS ANYWHERE ELSE AS SYSTEM WL BE RACING THROUGH
THE AREA SO DON/T EXPECT ANY SIG PCPN IN BACKWASH.
WINDS WL BE A MAJOR PROBLEM BY THIS AFTN. MOST OF THE N APPEARED TO HV
1/4 TO 1/2 INCH OF ICE ON TREES AND POWER LINES. IT NORMALLY TAKES OVER
1/2 INCH TO CAUSE WIDESPREAD PROBLEMS. HOWEVER...STG W WINDS THIS AFTN
COULD COMPLICATE MATTERS. EXPANDED WIND ADVISORY TO COVER THE ENTIRE
FCST AREA. ALSO UPPED MAX GUSTS TO 50 MPH IN E-C WI. THAT AREA WL
BE IN FAVORABLE LCN FOR HIGH WINDS AFTER COLD FRONT GOES THROUGH.
WINDS WL REMAIN QUITE STG AT LEAST EARLY TNGT...SO EXTENDED ADVISORY
INTO THE NGT.
ETA/AVN DIFFERED ON NEXT SYSTEM THAT IS PROGGED TO AFFECT THE AREA EARLY
IN THE WK. SYSTEM WL BE NOWHERE AS INTENSE AS THIS ONE...BUT WITH STG
BAROCLINIC ZONE ACRS THE AREA IT COULD GENERATE SOME SNOW. ETA SHOWED
DRY AIR ACRS THE AREA AND CONFINED SATURATION AND PCPN TO THE N. AVN
INDICATED A CHC ACRS THE AREA. STUCK WITH CHC EVERYWHERE WHICH WAS WHAT
PREV FCST HAD.
BEYOND THAT...TIMING OF SYSTEMS WL BE DIFFICULT. MED RANGE MODELS HINT
THAT YET ANOTHER SIG SYSTEM COULD BE CROSSING THE RGN NEXT WEEKEND.
COORD WITH LSE.
.GRB...WIND ADVISORY THIS AFTERNOON INTO TONIGHT
WIZ005-010>013-018-019-021-
WIND ADVISORY TODAY INTO TONIGHT
WIZ020-030-031-035>040-045-048>050-073-074-
SKOWRONSKI
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 610 PM CST FRI MAR 8 2002 ...THUNDERSTORMS MAY BRING HAIL TO THE REGION AGAIN TONIGHT... THUNDERSTORMS ERUPTED ACROSS CENTRAL AND SOUTHERN WISCONSIN EARLY THIS EVENING...AS VERY WARM AND MOIST AIR WAS FORCED TO RISE UP AND OVER THE COLD AIR NEAR THE GROUND. THE THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL OF PEA TO MARBLE SIZE. ISOLATED AREAS OF LARGER HAIL ARE POSSIBLE AS WELL. RDM WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
22 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285180, 5285181, 5285182, 5285183, 5285184, 5285185, 5285186, 5285187, 5285188, 5285278, 5285279, 5285280, 5285281, 5285282, 5285283, 5285284, 5285285, 5285286, 5285287, 5285288, 5285289, 5285290, 5285291.